Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 147, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 16, 2008, 9:58 PM EDT for Russell County, Wise County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2008, 9:58 PM EDT (01:58 UTC)
- Expired
- Jun 16, 2008, 10:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Russell County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 4:51 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3369 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 9:27 PM EDT, 31 minutes earlier.
Area forecast discussion, Jun 16, 9:27 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 927 PM EDT MON JUN 16 2008 .DISCUSSION...RADAR INDICATING A FEW ISOLATED THUNDERSTORMS TRACKING THOUGH THE CWA. JUST ISSUED A WARNING FOR WISE COUNTY SO WILL LEAVE WATCH IN PLACE FOR NOW. SHORTWAVE STILL EXPECTED TO TRIGGER ACTIVITY OVERNIGHT...BUT PROBABLY NOT SEVERE. WILL UPDATE FORECAST LATE THIS EVENING AFTER WATCH EXPIRES AT 11 PM. .PREVIOUS DISCUSSION... .SHORT TERM (TONIGHT AND TUESDAY)...LATEST SURFACE MAP SHOWS A COLD FRONT FROM THE EASTERN GREAT LAKES TO JUST CROSSING THE OHIO RIVER. THE GREATEST CONCENTRATION OF SHOWERS AND THUNDERSTORMS WERE OVER EASTERN OHIO AND WEST VIRGINIA AT MID AFTERNOON. OTHER SHOWERS AND THUNDERSTORMS HAD DEVELOPED ON THE EAST SIDE OF THE APPALACHIANS IN NE GA AND SW NC JUST OUTSIDE OF THE FORECAST AREA. NEW SHOWERS WERE DEVELOPING NOW IN SOUTH CENTRAL KY. TEMPERATURES ACROSS THE EASTERN TN VALLEY AND SOUTHERN APPALACHIANS WERE IN THE MID 80S TO LOWER 90S WITH DEWPOINTS IN THE MID 50S TO LOWER 60S. THE AIRMASS WAS MOST UNSTABLE ACCORDING TO MSAS DATA ACROSS THE NORTHERN PLATEAU NEAR THE KY BORDER AND ACROSS SW VA. WITH LIS OF -3 TO -4. AREAS FARTHER NW IN KY CLOSER TO THE FRONT THOUGH WERE EVEN MORE UNSTABLE. EXPECTING SHOWERS AND THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING MAINLY NORTH OF INTERSTATE 40 AND ESPECIALLY ACROSS SW VA WITH POSSIBLY HAIL AND STRONG WINDS NE TN AND SW VA. LIMITING FACTOR THOUGH SEEMS TO BE MOISTURE AVAILABLE WITH DEWPOINTS IN THE 50S TO LOWER 60S. MODELS PROG FRONT TO PASS THROUGH BETWEEN 9 AND 15Z TUESDAY BUT MOISTURE LOOKS TO HAVE MOVED EAST SO NOT MUCH CHANCE OF SHOWERS THEN BUT LEFT SLIGHT CHANCE SW NC AND SE TN MOUNTAINS. HIGHS TUESDAY SHOULD BE SEVERAL DEGREES COOLER BEHIND FRONT IN LOWER 70S TO MID 80S. .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...GENERALLY TRANQUIL WEATHER CONDITIONS EXPECTED THROUGH MOST OF THE LONG TERM PERIOD. MODELS/ENSEMBLES IN REASONABLE AGREEMENT THAT THE MAIN EXCEPTION TO THIS TREND WILL BE SATURDAY WHEN A SHORT WAVE TROUGH WILL SWING THROUGH THE REGION. THERE IS DISAGREEMENT WITH RESPECT TO EXACT TIMING AND INTENSITY HOWEVER. STAYED WITH CHANCE POPS FOR THE ENTIRE DAYTIME PERIOD ON SATURDAY IN LIGHT OF THIS UNCERTAINTY. REGION WILL REMAIN IN GENERALLY UPPER LONG WAVE TROUGH CONFIGURATION THROUGH MOST OF THE PERIOD WITH GENERAL NORTHWEST FLOW ALOFT. APPEARS THIS PATTERN WILL BE CONDUCIVE FOR BELOW CLIMO TEMPS...BUT DID NOT GO AS LOW AS GFSX GUIDANCE TEMPS AND INSTEAD TENDED TO FAVOR ENSEMBLE GUIDANCE VALUES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 85 59 85 55 / 20 10 10 10 10 KNOXVILLE AIRPORT, TN 64 81 56 81 54 / 20 10 10 10 10 OAK RIDGE, TN 63 81 54 83 53 / 20 10 10 10 10 TRI CITIES AIRPORT, TN 60 78 49 78 51 / 40 10 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GH/TD/LCM
Hazardous weather outlook, Jun 16, 10:02 AM EDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1002 AM EDT MON JUN 16 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-171000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1002 AM EDT MON JUN 16 2008 /902 AM CDT MON JUN 16 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT MODERATE INSTABILITY...COLDER TEMPERATURES ALOFT AND STRONG HEATING THIS AFTERNOON WILL CAUSE THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS SOUTHWEST VIRGINIA AND NORTHERN TENNESSEE. SOME STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NORTHWEST FLOW ALOFT WILL BRING IN COOLER AND DRIER AIR AND LIMIT THUNDERSTORM ACTIVITY FOR MOST OF THIS PERIOD. WITH THIS TYPE OF WEATHER PATTERN A MESOSCALE CONVECTIVE COMPLEX IS NOT OUT OF THE POSSIBILITY SO CONTINUE TO MONITOR WEATHER CONDITIONS THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 16, 6:14 PM EDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 614 PM EDT MON JUN 16 2008 TNZ012>015-VAZ001-002-005-006-162345- CAMPBELL-CLAIBORNE-HANCOCK-LEE-RUSSELL-SCOTT-WISE- 614 PM EDT MON JUN 16 2008 ...STRONG THUNDERSTORMS WILL BE AFFECTING CAMPBELL...CITY OF NORTON...CLAIBORNE...HANCOCK...LEE...RUSSELL...SCOTT AND WISE COUNTIES... AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF JOHN FLANNAGAN LAKE TO 10 MILES SOUTHEAST OF WILLIAMSBURG...MOVING EAST-SOUTHEAST AT 30 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR SOUTHWEST VIRGINIA. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:32 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 43 min |
| Jun 16, 9:14 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.